×

zbMATH — the first resource for mathematics

Existence results for mean field equations. (English) Zbl 0937.35055
The authos study the variational problem in \(H^{1,2}_0(\Omega)\) over a planar domain \(\Omega\) for the functional \[ J_\beta (\psi)= {1\over 2}\int_\Omega |\nabla \psi|^2+ {1\over\beta} \log\int_\Omega e^{-\beta \psi} \] with \(\psi=0\) on \(\partial\Omega\); the problem arises in Onsager’s vortex model for turbulent Euler flows. If \(\beta> -8\pi\), a minimizer is known to exist. On the unit disk, solutions blow up as \(\beta\to-8\pi\); however for a circular annulus radially symmetric solutions have been shown to exist for any \(\beta\); thus, the behavior of the functional depends on the topology of \(\Omega\). The authors show in the present work that if the complement of \(\Omega\) contains a bounded region, (as occurs with an annulus), then there is a solution of the Euler equation for any \(\beta\in (-16\pi,-8\pi)\). The proof depends on an improved form of the Moser-Trudinger inequality. No such solution can minimize. The paper includes additionally a form of the result that applies to the somewhat more general functional \(J_c(u)={1\over 2}\int_\Sigma |\nabla u|^2 +c\int_\Sigma u-c\log \int_\Sigma Ke^u\) with \(K\) a positive function, on a compact Riemann surface \(\Sigma\) of genus \(\geq 1\): The Euler equation admits a non-minimizing solution for any \(c\in(8\pi,16\pi)\). The authors point out related independent work relative to this problem by Struwe and Tarantello, who obtained a nontrivial solution in a particular case.
Reviewer: R.Finn (Stanford)

MSC:
35J60 Nonlinear elliptic equations
35Q35 PDEs in connection with fluid mechanics
76F30 Renormalization and other field-theoretical methods for turbulence
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] Aubin, T., Nonlinear analysis on manifolds, (1982), Springer-Verlag
[2] Bahri, A.; Coron, J.M., Sur une equation elliptique non lineaire avec l’exposant critique de Sobolev, C. R. acad. sci. Paris ser. I, Vol. 301, 345-348, (1985) · Zbl 0601.35040
[3] Brezis, H.; Merle, F., Uniform estimates and blow up behavior for solutions of −δu = V(x)EU in two dimensions, Comm. partial diff. equat., Vol. 16, 1223-1253, (1991) · Zbl 0746.35006
[4] Caglioti, E.P.; Lions, P.L.; Marchioro, C.; Pulvirenti, M., A special class of stationary flows for two-dimensional Euler equations: a statistical mechanics description, Commun. math. phys., Vol. 143, 501-525, (1992) · Zbl 0745.76001
[5] Caglioti, E.; Lions, P.L.; Marchioro, C.; Pulvirenti, M., A special class of stationary flows for two-dimensional Euler equations: a statistical mechanics description, part II, Commun. math. phys., Vol. 174, 229-260, (1995) · Zbl 0840.76002
[6] Chen, W.X.; Li, C., Prescribing Gaussian curvature on surfaces with conical singularities, J. geom. anal., Vol. 1, 359-372, (1991) · Zbl 0739.58012
[7] Ding, W.; Jost, J.; Li, J.; Wang, G., The differential equation δu = 8π − 8πheu on a compact Riemann surface, Asian J. math., Vol. 1, 230-248, (1997)
[8] Kazdan, J.; Warner, F., Curvature functions for compact 2-manifolds, Ann. math., Vol. 99, 14-47, (1974) · Zbl 0273.53034
[9] Kiessling, M.K.H., Statistical mechanics of classical particles with logarithmic interactions, Comm. pure appl. math., Vol. 46, 27-56, (1993) · Zbl 0811.76002
[10] YanYan Li, \(−δu=λVe\^{}\{u\}∫mVe\^{}\{u\}−W\) on Riemann surfaces, preprint,
[11] Li, YanYan; Shafrir, I., Blow-up analysis for solutions of −δu = veu in dimension two, Indiana univ. math. J., Vol. 43, 1255-1270, (1994) · Zbl 0842.35011
[12] Marchioro, C.; Pulvirenti, M., Mathematical theory of incompressible nonviscous fluids, () · Zbl 0789.76002
[13] Moser, J., A sharp form of an inequality of N. Trudinger, Indiana univ. math. J., Vol. 20, 1077-1092, (1971) · Zbl 0213.13001
[14] \scM. Nolasco and \scG. Tarantello, On a sharp Sobolev type inequality on two dimensional compact manifolds, preprint.
[15] Palais, R.S., Critical point theory and the minimax principle, global analysis, (), 185-212 · Zbl 0212.28902
[16] Struwe, M., The evolution of harmonic mappings with free boundaries, Manuscr. math., Vol. 70, 373-384, (1991) · Zbl 0724.58022
[17] Struwe, M., Multiple solutions to the Dirichlet problem for the equation of prescribed Mean curvature, (), 639-666
[18] \scM. Struwe and \scG. Tarantello, On multivortex solutions in Chern-Simons gauge theory, preprint.
[19] Suzuki, T., Global analysis for a two-dimensional elliptic eigenvalue problem with the exponential nonlinearity, Ann. inst. H. Poincaré, anal. non lineaire, Vol. 9, 367-398, (1992) · Zbl 0785.35045
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.